# SDR CA110204009

- Difficulty date: January 31, 2011
- Submitted: September 9, 2011
- Operation: Air carrier
- Make and model: Bell 204-B
- Aircraft time: 22,695 hours
- Engine: Lyc T5311B
- System (JASC): 2436 · DC Regulator
- Part: Volt Regulator
- Part number: CR2795B105A1
- Condition: Failed
- Location: Dc
- Stage of operation: CR
- How discovered: O
- Nature of condition: B
- Precautionary procedure: H, A

## Discrepancy

DURING CRUISE FLIGHT THE PILOT NOTICED THE AMMETER FLUCTUATE AND THE GENERATOR LIGHT FLICKER. THE PILOT BEGAN TO DESCEND WHEN THE GENERATOR LIGHT, LT BOOST PUMP LIGHT AND ROTOR RPM AUDIO ALL CAME ON AND THE COCKPIT BEGAN TO FILL WITH SMOKE. ALL UNNECESSARY SWITCHES WERE TURNED OFF AND THE ACFT LANDED SAFELY. INVESTIGATION IS ONGOING BUT IT IS SUSPECTED THAT THE VOLTAGE REGULATOR FAILED CAUSING A SEVERE OVER VOLTAGE CONDITION AND BOILING THE BATTERY.  MARCH 8 2011  DISASSEMBLY OF THE VOLTAGE REGULATOR REVEALED THAT THE GLASS INSULATING TUBE PN 5759480P1 THAT CONTAINS THE CARBON PILE WAS NOT INSTALLED. THIS ALLOWED THE CARBON DISKS TO SHIFT AND MAKE CONTACT WITH THE ALUMINUM HSG BORE, LOWERING THE EFFECTIVE RESISTANCE OF THE PILE AND RESULTING IN UNREGULATED VOLTAGE.  THE OVERVOLTAGE SENSING RELAY WAS DISASSEMBLED AND INSPECTED. A BROKEN SOLDER CONNECTION AND A BROKEN GLASS TUBE ENCASING THE LINEAR ACTUATOR WERE FOUND. THESE 2 DEFECTS RENDERED THE OVERVOLTAGE PROTECTION CIRCUIT UNSERVICEABLE.  THE LID WAS REMOVED FROM THE BATTERY AND EVIDENCE OF OVERCHARGING AND VENTING COULD BE SEEN.
